doi: 10.3934/cpaa.2021110
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

On a free boundary model for three-dimensional mems with a hinged top plate II: Parabolic case

Faculty of Mathematics, University of Vienna, Oskar-Morgenstern-Platz 1, A–1090 Vienna, Austria

Received  January 2021 Revised  May 2021 Early access June 2021

A parabolic free boundary problem modeling a three-dimensional electrostatic MEMS device is investigated. The device is made of a rigid ground plate and an elastic top plate which is hinged at its boundary, the plates being held at different voltages. The model couples a fourth-order semilinear parabolic equation for the deformation of the top plate to a Laplace equation for the electrostatic potential in the device. The strength of the coupling is tuned by a parameter $ \lambda $ which is proportional to the square of the applied voltage difference. It is proven that the model is locally well-posed in time and that, for $ \lambda $ sufficiently small, solutions exist globally in time. In addition, touchdown of the top plate on the ground plate is shown to be the only possible finite time singularity.

Citation: Katerina Nik. On a free boundary model for three-dimensional mems with a hinged top plate II: Parabolic case. Communications on Pure & Applied Analysis, doi: 10.3934/cpaa.2021110
References:
[1]

H. Amann, Nonhomogeneous linear and quasilinear elliptic and parabolic boundary value problems, in Function Spaces, Differential Operators and Nonlinear Analysis (Friedrichroda, 1992), vol. 133 of Teubner-Texte Math. Teubner, Stuttgart, (1993), 9–126. doi: 10.1007/978-3-663-11336-2\_1.  Google Scholar

[2]

H. Amann, Linear and Quasilinear Parabolic Problems, Volume I: Abstract Linear Theory, Birkhäuser, 1995. doi: 10.1007/978-3-0348-9221-6.  Google Scholar

[3]

J. EscherPh. Laurençot and Ch. Walker, A parabolic free boundary problem modeling electrostatic MEMS, Arch. Ration. Mech. Anal., 211 (2014), 389-417.  doi: 10.1007/s00205-013-0656-2.  Google Scholar

[4]

P. Grisvard, Elliptic Problems in Nonsmooth Domains, Pitman, Boston, 1985.  Google Scholar

[5]

D. Guidetti, On elliptic problems in Besov spaces, Math. Nachr., 152 (1991), 247-275.  doi: 10.1002/mana.19911520120.  Google Scholar

[6]

D. Guidetti, On interpolation with boundary conditions, Math. Z., 207 (1991), 439-460.  doi: 10.1007/BF02571401.  Google Scholar

[7]

D. Guidetti, On elliptic systems in $L^1$, Osaka J. Math., 30 (1993), 397-429.   Google Scholar

[8]

T. Kato, Perturbation Theory for Linear Operators, Springer, Berlin, 1995.  Google Scholar

[9]

Ph. Laurençot and Ch. Walker, A free boundary problem modeling electrostatic MEMS: I. Linear bending effects, Math. Ann., 360 (2014), 307-349.  doi: 10.1007/s00208-014-1032-8.  Google Scholar

[10]

Ph. Laurençot and Ch. Walker, A free boundary problem modeling electrostatic MEMS: II. Nonlinear bending, Math. Models Methods Appl. Sci., 24 (2014), 2549-2568.  doi: 10.1142/S0218202514500298.  Google Scholar

[11]

Ph. Laurençot and Ch. Walker, The time singular limit for a fourth-order damped wave equation for MEMS, Springer Proc. Math. Stat., 119 (2015), 233-246.  doi: 10.1007/978-3-319-12547-3\_10.  Google Scholar

[12]

Ph. Laurençot and Ch. Walker, On a three-dimensional free boundary problem modeling electrostatic MEMS, Interfaces Free Bound., 18 (2016), 393-411.  doi: 10.4171/IFB/368.  Google Scholar

[13]

Ph. Laurençot and Ch. Walker, A variational approach to a stationary free boundary problem modeling MEMS, ESAIM Control Optim. Calc. Var., 22 (2016), 417-438.  doi: 10.1051/cocv/2015012.  Google Scholar

[14]

Ph. Laurençot and Ch. Walker, Shape derivative of the Dirichlet energy for a transmission problem, Arch. Ration. Mech. Anal., 237 (2020), 447-496.  doi: 10.1007/s00205-020-01512-8.  Google Scholar

[15]

Ph. Laurençot and Ch. Walker, Touchdown is the only finite time singularity in a three-dimensional MEMS model, Ann. Math. Blaise Pascal, 27 (2020), 65-81.   Google Scholar

[16]

A. F. Marques, R. C. Castelló and A. M. Shkel, Modelling the electrostatic actuation of MEMS: state of the art 2005, Technical Report, Universitat Politècnica de Catalunya, (2005). Google Scholar

[17]

K. Nik, On a free boundary model for three-dimensional MEMS with a hinged top plate I: Stationary sase, preprint, arXiv: 2103.06772. Google Scholar

[18]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, vol. 44 of Applied Mathematical Sciences, Springer-Verlag, New York, 1983.  Google Scholar

[19] J. A. Pelesko and D. H. Bernstein, Semigroups of Linear Operators and Applications to Partial Differential Equations, Chapman & Hall/CRC Press, Boca Raton, FL, 2003.   Google Scholar
[20]

G. Sweers and K. Vassi, Positivity for a hinged convex plate with stress, SIAM J. Math. Anal., 50 (2018), 1163-1174.  doi: 10.1137/17M1138790.  Google Scholar

[21]

H. Triebel, Interpolation Theory, Function Spaces, Differential Operators, 2$^nd$ edition, Johann Ambrosius Barth, Heidelberg, 1995. Google Scholar

[22]

M. I. Younis, MEMS Linear and Nonlinear Statics and Dynamics, Springer, New York, 2011. Google Scholar

show all references

References:
[1]

H. Amann, Nonhomogeneous linear and quasilinear elliptic and parabolic boundary value problems, in Function Spaces, Differential Operators and Nonlinear Analysis (Friedrichroda, 1992), vol. 133 of Teubner-Texte Math. Teubner, Stuttgart, (1993), 9–126. doi: 10.1007/978-3-663-11336-2\_1.  Google Scholar

[2]

H. Amann, Linear and Quasilinear Parabolic Problems, Volume I: Abstract Linear Theory, Birkhäuser, 1995. doi: 10.1007/978-3-0348-9221-6.  Google Scholar

[3]

J. EscherPh. Laurençot and Ch. Walker, A parabolic free boundary problem modeling electrostatic MEMS, Arch. Ration. Mech. Anal., 211 (2014), 389-417.  doi: 10.1007/s00205-013-0656-2.  Google Scholar

[4]

P. Grisvard, Elliptic Problems in Nonsmooth Domains, Pitman, Boston, 1985.  Google Scholar

[5]

D. Guidetti, On elliptic problems in Besov spaces, Math. Nachr., 152 (1991), 247-275.  doi: 10.1002/mana.19911520120.  Google Scholar

[6]

D. Guidetti, On interpolation with boundary conditions, Math. Z., 207 (1991), 439-460.  doi: 10.1007/BF02571401.  Google Scholar

[7]

D. Guidetti, On elliptic systems in $L^1$, Osaka J. Math., 30 (1993), 397-429.   Google Scholar

[8]

T. Kato, Perturbation Theory for Linear Operators, Springer, Berlin, 1995.  Google Scholar

[9]

Ph. Laurençot and Ch. Walker, A free boundary problem modeling electrostatic MEMS: I. Linear bending effects, Math. Ann., 360 (2014), 307-349.  doi: 10.1007/s00208-014-1032-8.  Google Scholar

[10]

Ph. Laurençot and Ch. Walker, A free boundary problem modeling electrostatic MEMS: II. Nonlinear bending, Math. Models Methods Appl. Sci., 24 (2014), 2549-2568.  doi: 10.1142/S0218202514500298.  Google Scholar

[11]

Ph. Laurençot and Ch. Walker, The time singular limit for a fourth-order damped wave equation for MEMS, Springer Proc. Math. Stat., 119 (2015), 233-246.  doi: 10.1007/978-3-319-12547-3\_10.  Google Scholar

[12]

Ph. Laurençot and Ch. Walker, On a three-dimensional free boundary problem modeling electrostatic MEMS, Interfaces Free Bound., 18 (2016), 393-411.  doi: 10.4171/IFB/368.  Google Scholar

[13]

Ph. Laurençot and Ch. Walker, A variational approach to a stationary free boundary problem modeling MEMS, ESAIM Control Optim. Calc. Var., 22 (2016), 417-438.  doi: 10.1051/cocv/2015012.  Google Scholar

[14]

Ph. Laurençot and Ch. Walker, Shape derivative of the Dirichlet energy for a transmission problem, Arch. Ration. Mech. Anal., 237 (2020), 447-496.  doi: 10.1007/s00205-020-01512-8.  Google Scholar

[15]

Ph. Laurençot and Ch. Walker, Touchdown is the only finite time singularity in a three-dimensional MEMS model, Ann. Math. Blaise Pascal, 27 (2020), 65-81.   Google Scholar

[16]

A. F. Marques, R. C. Castelló and A. M. Shkel, Modelling the electrostatic actuation of MEMS: state of the art 2005, Technical Report, Universitat Politècnica de Catalunya, (2005). Google Scholar

[17]

K. Nik, On a free boundary model for three-dimensional MEMS with a hinged top plate I: Stationary sase, preprint, arXiv: 2103.06772. Google Scholar

[18]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, vol. 44 of Applied Mathematical Sciences, Springer-Verlag, New York, 1983.  Google Scholar

[19] J. A. Pelesko and D. H. Bernstein, Semigroups of Linear Operators and Applications to Partial Differential Equations, Chapman & Hall/CRC Press, Boca Raton, FL, 2003.   Google Scholar
[20]

G. Sweers and K. Vassi, Positivity for a hinged convex plate with stress, SIAM J. Math. Anal., 50 (2018), 1163-1174.  doi: 10.1137/17M1138790.  Google Scholar

[21]

H. Triebel, Interpolation Theory, Function Spaces, Differential Operators, 2$^nd$ edition, Johann Ambrosius Barth, Heidelberg, 1995. Google Scholar

[22]

M. I. Younis, MEMS Linear and Nonlinear Statics and Dynamics, Springer, New York, 2011. Google Scholar

Figure 1.  Cross section of the idealized MEMS device
[1]

Mircea Sofonea, Yi-bin Xiao. Tykhonov well-posedness of a viscoplastic contact problem. Evolution Equations & Control Theory, 2020, 9 (4) : 1167-1185. doi: 10.3934/eect.2020048

[2]

Fujun Zhou, Shangbin Cui. Well-posedness and stability of a multidimensional moving boundary problem modeling the growth of tumor cord. Discrete & Continuous Dynamical Systems, 2008, 21 (3) : 929-943. doi: 10.3934/dcds.2008.21.929

[3]

Joachim Escher, Anca-Voichita Matioc. Well-posedness and stability analysis for a moving boundary problem modelling the growth of nonnecrotic tumors. Discrete & Continuous Dynamical Systems - B, 2011, 15 (3) : 573-596. doi: 10.3934/dcdsb.2011.15.573

[4]

Boling Guo, Jun Wu. Well-posedness of the initial-boundary value problem for the fourth-order nonlinear Schrödinger equation. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021205

[5]

Ugur G. Abdulla. On the optimal control of the free boundary problems for the second order parabolic equations. I. Well-posedness and convergence of the method of lines. Inverse Problems & Imaging, 2013, 7 (2) : 307-340. doi: 10.3934/ipi.2013.7.307

[6]

Qi Wang. On some touchdown behaviors of the generalized MEMS device equation. Communications on Pure & Applied Analysis, 2016, 15 (6) : 2447-2456. doi: 10.3934/cpaa.2016043

[7]

Igor Chueshov, Irena Lasiecka, Justin Webster. Flow-plate interactions: Well-posedness and long-time behavior. Discrete & Continuous Dynamical Systems - S, 2014, 7 (5) : 925-965. doi: 10.3934/dcdss.2014.7.925

[8]

Barbara Kaltenbacher, Irena Lasiecka. Well-posedness of the Westervelt and the Kuznetsov equation with nonhomogeneous Neumann boundary conditions. Conference Publications, 2011, 2011 (Special) : 763-773. doi: 10.3934/proc.2011.2011.763

[9]

Iñigo U. Erneta. Well-posedness for boundary value problems for coagulation-fragmentation equations. Kinetic & Related Models, 2020, 13 (4) : 815-835. doi: 10.3934/krm.2020028

[10]

George Avalos, Pelin G. Geredeli, Justin T. Webster. Semigroup well-posedness of a linearized, compressible fluid with an elastic boundary. Discrete & Continuous Dynamical Systems - B, 2018, 23 (3) : 1267-1295. doi: 10.3934/dcdsb.2018151

[11]

Ivonne Rivas, Muhammad Usman, Bing-Yu Zhang. Global well-posedness and asymptotic behavior of a class of initial-boundary-value problem of the Korteweg-De Vries equation on a finite domain. Mathematical Control & Related Fields, 2011, 1 (1) : 61-81. doi: 10.3934/mcrf.2011.1.61

[12]

Zhaohui Huo, Boling Guo. The well-posedness of Cauchy problem for the generalized nonlinear dispersive equation. Discrete & Continuous Dynamical Systems, 2005, 12 (3) : 387-402. doi: 10.3934/dcds.2005.12.387

[13]

Hongmei Cao, Hao-Guang Li, Chao-Jiang Xu, Jiang Xu. Well-posedness of Cauchy problem for Landau equation in critical Besov space. Kinetic & Related Models, 2019, 12 (4) : 829-884. doi: 10.3934/krm.2019032

[14]

Changyan Li, Hui Li. Well-posedness of the two-phase flow problem in incompressible MHD. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021090

[15]

Irena Lasiecka, Roberto Triggiani. A sharp trace result on a thermo-elastic plate equation with coupled hinged/Neumann boundary conditions. Discrete & Continuous Dynamical Systems, 1999, 5 (3) : 585-598. doi: 10.3934/dcds.1999.5.585

[16]

Yoshihiro Shibata. Global well-posedness of unsteady motion of viscous incompressible capillary liquid bounded by a free surface. Evolution Equations & Control Theory, 2018, 7 (1) : 117-152. doi: 10.3934/eect.2018007

[17]

Jiali Lian. Global well-posedness of the free-interface incompressible Euler equations with damping. Discrete & Continuous Dynamical Systems, 2020, 40 (4) : 2061-2087. doi: 10.3934/dcds.2020106

[18]

Daniel Coutand, Steve Shkoller. A simple proof of well-posedness for the free-surface incompressible Euler equations. Discrete & Continuous Dynamical Systems - S, 2010, 3 (3) : 429-449. doi: 10.3934/dcdss.2010.3.429

[19]

Yoshihiro Shibata. Local well-posedness of free surface problems for the Navier-Stokes equations in a general domain. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 315-342. doi: 10.3934/dcdss.2016.9.315

[20]

Orazio Arena. A problem of boundary controllability for a plate. Evolution Equations & Control Theory, 2013, 2 (4) : 557-562. doi: 10.3934/eect.2013.2.557

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (28)
  • HTML views (126)
  • Cited by (0)

Other articles
by authors

[Back to Top]